STRYKER GMBH VARIAX 2 ONE-THIRD ONE-THIRD TUBULAR PLATE 8 HOLE / L95MM; PLATE, FIXATION, BONE
Back to Search Results |
| Catalog Number |
626678 |
| Medical Device Problem Codes |
Break (1069); Fracture (1260)
| Health Effect - Clinical Code |
Insufficient Information (4580)
| Date of Event |
02/27/2025
Type of Reportable Event
Malfunction
Event or Problem Description
As reported: "the surgeon had to reopen one of his patients because the plate placed on (b)(6) 2024 was broken.".
Additional Manufacturer Narrative
Once the investigation is completed any additional information will be reported in a supplemental report.
Event or Problem Description
Additional Manufacturer Narrative
Correction: please refer to section d9 the device was not returned.The reported event could be confirmed since the device was not returned for evaluation but with available radiograph breakage could be confirmed.With the available radiograph formal medical opinion was sought: plate breakage after clavicle orif typically reflects an interplay of biological (e.G., nonunion), mechanical (e.G., overload), and technical (e.G., plate choice or positioning) factors.But with no provided information about mechanical overload (early return to activity or noncompliance with post-operative restrictions that can lead to stresses exceeding the plate¿s fatigue strength, nor information about heavy lifting, falls, or trauma during healing).We are also missing information on the fracture reduction and stability of the fixation intraoperative, and on the presence of a delayed union with or without infection postoperatively, with these missing information root cause could not be determined.A review of the device history was not possible because the lot number was not communicated.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.Indications of material, manufacturing, or design related problems were unable to be identified as the lot number was not communicated.More detailed information about the complaint event as well as the affected device must be available in order to determine the root cause of the complaint event.If the device is returned or if any additional information is provided, the investigation will be reassessed.
Additional Manufacturer Narrative
Corrections: please refer to sections d9 the device was returned and h6 (method and results codes).The reported event could be confirmed since the device was returned for evaluation, and matches alleged event as visible in the available radiograph.The returned device underwent visual inspection and was found to have fractured into two separate fragments originating near the fourth locking hole from the identification-marking side.Microscopic examination showed a mixed fracture pattern, with visible arrest lines indicating fatigue progression and a shiny, smooth area at the fracture end consistent with brittle failure.The polished surfaces of the fragments suggest repeated rubbing during service, followed by a final sudden overload that caused the brittle break.With the available radiograph formal medical opinion was sought: plate breakage after clavicle orif typically reflects an interplay of biological (e.G., nonunion), mechanical (e.G., overload), and technical (e.G., plate choice or positioning) factors.But with no provided information about mechanical overload (early return to activity or noncompliance with post-operative restrictions that can lead to stresses exceeding the plate¿s fatigue strength, nor information about heavy lifting, falls, or trauma during healing).We are also missing information on the fracture reduction and stability of the fixation intraoperative, and on the presence of a delayed union with or without infection postoperatively, with these missing information root cause could not be determined.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.No product related issue could be detected during the performed investigation of the returned device.The implant ultimately failed to withstand the applied force, resulting in material overload and fatigue failure.Based on the limited information available, the root cause of the reported event cannot be defined as this is often muti-factorial: the location of the fracture and the technical aspects of the surgical procedure could have contributed to the event.Furthermore, patient condition and activity levels post-op may also have contributed to an inadequate load distribution, and therefore the breakage of the implant.If any additional information is provided, the investigation will be reassessed.
Event or Problem Description